MAUDE Adverse Event Report: COOK ENDOSCOPY QUANTUM TTC BILIARY BALLOON DILATOR; FGE, BILIARY CATHETER AND ACCESSORIES

COOK ENDOSCOPY QUANTUM TTC BILIARY BALLOON DILATOR; FGE, BILIARY CATHETER AND ACCESSORIES
Catalog Number QBD-8X3
Medical Device Problem Codes Burst Container or Vessel (1074); Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/26/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant product: hydrostatic syringe (unknown type), hydrophilic wire guide (unknown type).Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusions: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.A possible contributing factor to balloon damage is inadequate lubrication of the balloon with a lubricating agent.The instructions for use direct the user to "apply a water soluble lubricant to the balloon to allow easier passage through the accessory channel." this activity will aid in endoscopic advancement and balloon preservation.The additional information provided indicated the balloon dilator did not receive negative pressure prior to advancement through the accessory channel of the endoscope.The instructions for use advise the user to maintain negative pressure for balloon deflation.The application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use contains the following system preparation: "while compressing the plunger lever, pull the plunger handle until vacuum is indicated on pressure gauge.Maintain a vacuum with the handle, then release the plunger lever.The balloon dilator is now ready for placement through the accessory channel of the duodenoscope." a balloon leakage can occur if the balloon is inflated prior to advancement through the endoscope or if the balloon is inflated while partially or fully inside the accessory channel of the endoscope.The instructions for use contain the following precaution: "do not inflate the balloon prior to introduction into the scope." the instructions for use also contain the following precaution: ¿the entire balloon must be extended beyond the tip of the duodenoscope and be fluoroscopically visualized and positioned before inflation.¿ the instructions for use contain the following warning: ¿do not exceed the recommended balloon inflation pressure as listed on the catheter tag of the balloon dilator.¿ over inflation can cause damage to the balloon dilator, such as a rupture or split.Another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in a rupture of the balloon material.Prior to distribution, all quantum ttc biliary balloon dilator are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp) the physician used a cook quantum ttc biliary balloon dilator.As reported to customer relations via attached complaint form, "the doctor informed that when he tried to insuflate the balloon it burst.Then, he opened a new balloon to finish the procedure." on 07/20/2016, clarification was received that the procedure was being performed in the papilla.On 07/28/2016, the following was received from the distributor: "there was a stenosis and they had to access with the balloon through the papilla to do the expansion of the duodenal choledocal anastomosis.So, the access was through the papilla, but the problem was in the duodenal choledocal anastomosis.".

Brand Name
QUANTUM TTC BILIARY BALLOON DILATOR
Common Device Name
FGE, BILIARY CATHETER AND ACCESSORIES
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key5864470
Report Number1037905-2016-00253
Device Sequence Number16500319
Product Code FGE
UDI-Device Identifier00827002226562
UDI-Public(01)00827002226562(17)181112(10)W3646535
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K935094
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 07/20/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberQBD-8X3
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Device Age5 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/20/2016
Initial Report FDA Received Date08/10/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1